Alert archive / Pennsylvania / Flash Flood Warnings in 2002
Flash Flood Warning 82, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 17, 2002, 12:18 AM EDT for Lawrence County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2002, 12:18 AM EDT (04:18 UTC)
- Expired
- Aug 17, 2002, 3:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Lawrence County, PA
The radar
The Pittsburgh radar (KPBZ), 52 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 4.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 691 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1331 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 170418 FFWPBZ PAC073-170715- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 1217 AM EDT SAT AUG 17 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... LAWRENCE COUNTY IN PENNSYLVANIA * UNTIL 315 AM EDT * AT 1215 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED 2 TO 2 AND A HALF INCHES OF RAIN ALONG SEVERAL STREAMS AND CREEKS IN THE NORTHEASTERN PART OF LAWRENCE COUNTY...NORTHEAST OF NEW CASTLE AND NORTHEAST OF HARLANSBURG. * OTHER STREAMS IN THE FLOODING AREA INCLUDE...TAYLOR RUN...HOTTENBAUGH RUN...SLIPPERY ROCK CREEK...NESHANNOCK CREEK. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 11:17 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Aug 16, 11:17 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1117 PM EDT FRI AUG 16 2002 UPDATED ZONES FOR FLOOD WATCH TIL 6 AM. MOIST FLUX CONV JUST N OF PIT, WHERE PRECIP WATER OVR 2. TSTMS STRETCHED OUT W TO E AND MOVG SLOWLY OVR SAME COUNTIES. EXPECT THIS TO DIMINISH BY DAWN, THEN WAIT FOR NEW ROUND OF CONVECTION SATURDAY, AS FRONT TO THE NW TRIES TO GET THRU MY CWA. .PBZ... MD...NONE. OH...FLOOD WATCH TIL 6 AM OHZ041. PA...FLOOD WATCH TIL 6 AM PAZ008-009-013>016-020-022. WV...NONE.
In the hours before
Special weather statement, Aug 16, 8:53 PM EDT, 3 hours 25 minutes before
PAZ007-008-013-014-170145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 853 PM EDT FRI AUG 16 2002 ...THUNDERSTORMS STRETCHED ACROSS MERCER COUNTY... THUNDERSTORMS EXTENDED FROM SHARON EAST TO MERCER AND INTO VENANGO COUNTY NEAR KENNERDELL. THE STORMS WERE MOVING EAST ABOUT 20 MPH. THE GREATEST THREAT FROM THESE STORMS WILL BE HEAVY RAIN. UP TO AN INCH AND ONE HALF OF RAIN COULD FALL WITH THESE STORMS. ALSO...BE ON THE ALERT FOR FREQUENT LIGHTNING AND BRIEF GUSTY WINDS.
Special weather statement, Aug 16, 9:07 PM EDT, 3 hours 11 minutes before
PAZ009-015-016-170200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 907 PM EDT FRI AUG 16 2002 THUNDERSTORMS WITH VERY HEAVY RAIN WERE MOVING INTO CLARION AND JEFFERSON COUNTIES. THUNDERSTORMS WERE SCATTERED ACROSS JEFFERSON COUNTY...PENNSYLVANIA JUST SOUTH OF BROOKVILLE. THE STORMS STRETCHED WEST THROUGH SOUTHERN VENANGO AND MERCER COUNTIES. THESE STORMS WILL CONTINUE EAST AND SHOULD GRADUALLY DIMINISH. HOWEVER...THEY WILL PRODUCE SOME VERY HEAVY RAIN OF UP TO ONE HALF INCH. ALSO...BE ON THE ALERT FOR FREQUENT DANGEROUS LIGHTNING AND BRIEF GUSTY WINDS. BE ALERT FOR THE PONDING OF WATER AND POOR VISIBILITY ALONG ON INTERSTATE 80 FROM MERCER TO CLARION.
Local storm report, Aug 16, 10:05 PM EDT, 2 hours 13 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1005 PM EDT FRI AUG 16 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM SHARON PA FLOODING
08/16/02 MERCER BASEMENT WALL OF HOUSE
DESTROYED BY RUSHING FLOOD
WATERS. NUMEROUS ROADS AND
OTHER BASEMENTS FLOODED.Special weather statement, Aug 16, 10:09 PM EDT, 2 hours 9 minutes before
OHZ040-041-PAZ013-014-020-170315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1009 PM EDT FRI AUG 16 2002 ...THUNDERSTORMS WITH HEAVY RAIN MOVING ACROSS THE REGION... A LINE OF THUNDERSTORMS WAS PUSHING SOUTHEAST ACROSS LAWRENCE COUNTY AND WILL BE MOVING INTO COLUMBIANA COUNTY. THE STORMS WILL STRETCH FROM NEW CASTLE TO SALEM BY 1030 PM TO 1040 PM. STORMS WILL ALSO MOVE INTO NORTHERN BUTLER COUNTY BY 1045 PM. LOOK FOR VERY HEAVY RAIN OF UP TO ONE INCH...FREQUENT DANGEROUS LIGHTNING...AND BRIEF GUSTY WINDS.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 9:22 PM EDT | Flash Flood Warning | PBZ | Mercer | 113 min |
| Aug 16, 11:07 PM EDT | Flash Flood Warning | PBZ | Mercer | 113 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.